Is it safe to take this medicine when breastfeeding?

Hooray! My gorgeous little one arrived by elective cs on Monday. She was breech but we only found out because I had a late scan to see what might be causing my sudden high bp. I was prescribed labetalol before the procedure and am still on it now however the advice on the packet suggests that its not recommended for use when breastfeeding. It was prescribed by the doc at the maternity hospital and I queried whether it was safe then and he assured me it was but I'm worrying now I've read the advice on the drugs fully. Has anyone else used this medication and got any advice?

6 Replies

oldestnewest
  • Hey, firstly congratulations and secondly.. I don't know the drug you are referring to but I would say if the doc has prescribed then I am sure it is fine :-) If you look at the information sheets you get with a lot of drugs they all come with the compulsory warning of 'may cause this' 'side effects' and 'consult doc if pregnant or breast feeding'. I had to have antibiotics after a nasty cat bite whilst pregnant and panicked as knew I would need 2 types and they were not suitable for use in pregnancy, however the dose was adjusted to within safe guidelines.

  • Huge congratulation :) I agree with the above comment, I was prescribed 2 different types of antibiotics and anti inflammatory pain killers following surgery to sort out a tear when my baby girl was born. All came with the same advice as your medication, and i was also reassured by midwives that it was fine to take them while breast feeding xx

  • Labetalol is the drug of choice for preeclampsia, i was perscribed it for preeclamsia and continued to take it after baby was born. I queried if it was safe to breast feed and was reasured that it was, the consultant told me that drug companies put warnings on bp medications because of potential drug interactions and to ensure patients drug doses are reviewed by a doctor. If your baby is premature and on scbu like mine and your on a high dose of labetalol they do keep ann eye on your babies bp as there can be an effect on the baby. Long term breast feeding and high bp they may switch you to a dfferent drug, but short term use is fine even on a higher dose.

  • Sorry should also have said congratulations on your new arrival, try to relax and enjoy the breastfeeding bonding stage its amazing:-)

  • Hi,

    Congratulations on the birth of your little one! I had a similar experience to you, my bp spiked after having my daughter&they put me on Labetalol. That was when she was just over a week old&she is now 8 weeks. I've taken the tablets throughout breastfeeding&haven't had any problems. I hope this reassures you :)

  • Thank you all. Guess I've just become an anxious mother! ;) I feel reassured. Jx

You may also like...